Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 234, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 4, 2021, 7:42 PM MDT for Union County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2021, 7:42 PM MDT (01:42 UTC)
- Expired
- Jul 4, 2021, 8:12 PM MDT
- In force
- 30 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Amarillo radar (KAMA), 190 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2304 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.9
The text
As transmitted.
846
WUUS55 KABQ 050142
SVRABQ
NMC059-050245-
/O.NEW.KABQ.SV.W.0234.210705T0142Z-210705T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
742 PM MDT Sun Jul 4 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central Union County in northeastern New Mexico...
* Until 845 PM MDT.
* At 742 PM MDT, a severe thunderstorm was located near Seneca, or 12
miles northeast of Clayton, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clayton, Clayton Lake State Park, Seneca and Moses.
This includes Highway 64 between Mile Markers 428 and 429.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3650 10304 3628 10304 3658 10334 3672 10305
3669 10300 3650 10300
TIME...MOT...LOC 0142Z 315DEG 24KT 3661 10307
HAIL...1.00IN
WIND...60MPH
$$
441 follow-up statement
239
WWUS55 KABQ 050212
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
812 PM MDT Sun Jul 4 2021
NMC059-050222-
/O.CAN.KABQ.SV.W.0234.000000T0000Z-210705T0245Z/
Union-
812 PM MDT Sun Jul 4 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 3650 10304 3628 10304 3658 10334 3672 10305
3669 10300 3650 10300
TIME...MOT...LOC 0206Z 315DEG 24KT 3647 10289
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:50 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 4, 5:50 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 550 PM MDT Sun Jul 4 2021 .AVIATION... 00Z TAF CYCLE Evening convection to continue with storms moving off the mountains onto the valleys and plains. A few storms will become severe, producing large hail and high winds. Steering flow taking storms mostly from N to S, perhaps as far as KROW late this evening. East and southeast canyon winds will occur again at KSAF and KABQ from convection east of the Sandia/Manzanos. Conditions improve after midnight with more patchy low clouds and fog over the eastern plains Monday morning. Another round of widespread showers and thunderstorms Monday afternoon. && .PREV DISCUSSION...201 PM MDT Sun Jul 4 2021... .SYNOPSIS... A marginal to slight risk of storms becoming severe exists across the eastern plains for storms moving south from the Sangre de Cristo's and Johnson/Bartlett mesas through the eastern plains late this afternoon and evening. Tuesday will see the most active storm coverage with a drying trend occurring Wednesday through Friday. Storm motions look to remain mainly north to south regardless of the storm chances each day. Unfortunately, the only spot to mostly miss out with storm chances remains far northwestern NM near Farmington each day. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Afternoon convection has already begun atop the high terrain this afternoon. Abundant deep layer monsoon moisture remains, although it has trended down a bit evidenced by this morning's ABQ sounding sampling 1.01" PWAT. Dewpoints range from the high side on the upper 50s to 60s across the eastern plains the Rio Grande Valley, with 40s along and west of the divide. Water vapor imagery shows the H5 upper high now centered over southern UT and the Four Corners area, with a perturbation sliding south over the high plains along the eastern periphery of the upper high. This has created stronger N/NNW flow and shear off the front range of the Rockies into eastern NM, overriding continued southerly return flow at the surface. This combined with an increasing instability over the plains has prompted a marginal to slight risk of storms moving SE off the slopes of the central mountain chain and Johnson/Bartlett mesas to become severe late this afternoon and evening. Storm motions will favor a mostly north to south direction. Severe winds and hail will the be the main severe weather hazards associated with any storm. Meanwhile, an isolated flash flood risk remains over the south-central and southwestern areas where abundant moisture is closest to the center of the upper high. Storm motions here will remain slow and erratic, but a lack of shear should produce pulse convection keeping downpours short- lived. Given this lesser threat, have elected to keep a blank Flash Flood Watch map with this forecast package. The overnight will see the severe storm risk gradually taper off near the midnight hour over east-central and southeastern portions of the forecast area. Low clouds and patchy fog look to return to parts of the eastern plains again. Monday sees the upper high slide more over the forecast area with lesser moisture to work with for storms. However, it will not be enough of a downtick and scattered storms are again in the cards to slowly drift off the high terrain during the afternoon. LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)... The long term period will begin with what looks to be the most active convective day of the forecast period Tuesday. With the upper high sliding back west over the Great Basin, northerly flow aloft overriding surface easterly upslope flow through eastern NM will steer high terrain storms along and east of the central mountain chain southward spilling into surrounding lower elevations. Models continue to depict dry air becoming entrained around the northern side of the high wrapping around into northern NM beginning Wednesday. This will bring a downtick in storm coverage mid-week, especially as the upper high nudges back eastward over NM a bit. Thankfully this looks to be short-lived with both the GFS and ECMWF showing the high wobbling back west with northerly flow aloft and easterly upslope flow setting back up again over eastern NM Saturday. 24/44 && .FIRE WEATHER... No fire weather concerns through the forecast period. Continued rounds of afternoon storms forming over the high terrain, generally moving slowly or to the south every day. However, a few storms could become severe producing severe winds and hail over eastern plains late this afternoon and evening. Upper high will wobble west and east from Four Corners to the Great Basin this week, with driest and warmest days Wednesday through Friday. Return of more active storm coverage by next weekend. Ventilation will be a mixed bag of poor to good, with excellent recoveries remaining for many areas except the far northwest plateau. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 4, 3:23 AM MDT, 16 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 323 AM MDT Sun Jul 4 2021 NMZ201>241-051100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 323 AM MDT Sun Jul 4 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a Slight Risk for severe thunderstorms across the eastern plains of New Mexico from mid-afternoon through late evening. Main threats will be large hail and damaging straight-line winds. Heavy rainfall capable of localized flash flooding will also be a concern across the entire region, especially with slow-moving storms and/or near and downstream from wildfire burn scars. .DAYS TWO THROUGH SEVEN...Monday through Saturday The active monsoon pattern will continue to support elevated storm coverage and the threat for heavy rainfall capable of flash flooding for Monday and Tuesday. In fact, there may be an elevated threat for flash flood potential along and east of the central mountain chain on Tuesday, especially near and downstream from wildfire burn scars and across parts of eastern Lincoln and western Chaves counties. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather, rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. DPorter
In the hours before
Special weather statement, Jul 4, 5:44 PM MDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Albuquerque NM 544 PM MDT Sun Jul 4 2021 NMZ239-050015- Eastern Lincoln County- 544 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL 615 PM MDT... At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles east of Jicarilla, or 25 miles southeast of Corona, moving south at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Lincoln County. && LAT...LON 3400 10546 3402 10524 3376 10515 3373 10546 TIME...MOT...LOC 2344Z 353DEG 12KT 3394 10534 44
Special weather statement, Jul 4, 5:46 PM MDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Albuquerque NM 546 PM MDT Sun Jul 4 2021 NMZ233-237-050015- Guadalupe County-De Baca County- 546 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE BACA AND CENTRAL GUADALUPE COUNTIES UNTIL 615 PM MDT... At 546 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northwest of Yeso, or 23 miles east of Vaughn, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Yeso. This includes Highway 60 between Mile Markers 289 and 307. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central New Mexico. LAT...LON 3443 10487 3461 10490 3469 10464 3442 10458 TIME...MOT...LOC 2346Z 260DEG 7KT 3454 10480 44
Special weather statement, Jul 4, 5:49 PM MDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Albuquerque NM 549 PM MDT Sun Jul 4 2021 NMZ233-050015- Guadalupe County- 549 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GUADALUPE COUNTY UNTIL 615 PM MDT... At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Cuervo, or 13 miles northeast of Santa Rosa, moving east at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cuervo. This includes Interstate 40 between Mile Markers 283 and 295. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central New Mexico. LAT...LON 3503 10465 3520 10457 3517 10430 3491 10441 TIME...MOT...LOC 2349Z 289DEG 6KT 3509 10453 44
Special weather statement, Jul 4, 6:12 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
612 PM MDT Sun Jul 4 2021
NMZ234-050045-
Quay County-
612 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL
645 PM MDT...
At 608 PM MDT, Doppler radar was tracking a severe thunderstorm 9
miles southeast of Romero, or 17 miles east of Nara Visa, moving
southwest at 25 mph.
Wind gusts up to 50 mph will be possible with this severe
thunderstorm as it approaches the New Mexico border. If the storm
holds together, it should cross into New Mexico with potentially
large hail and damaging winds near I-40 in far eastern Quay County
between 7-8 PM MDT.
Locations impacted include...
Nara Visa.
This includes Interstate 40 near Mile Marker 373.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central New Mexico.
LAT...LON 3523 10331 3566 10318 3574 10305 3574 10304
3518 10304
TIME...MOT...LOC 0008Z 024DEG 22KT 3565 10279
44Special weather statement, Jul 4, 6:47 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
647 PM MDT Sun Jul 4 2021
NMZ234-235-050115-
Curry County-Quay County-
647 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY AND
NORTHEASTERN CURRY COUNTIES UNTIL 715 PM MDT...
At 645 PM MDT, Doppler radar was tracking a severe thunderstorm 11
miles north of Glenrio, or 20 miles southeast of Nara Visa, moving
southwest at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this very large storm as it approaches the New Mexico border. If it
holds together, the potential exists for large hail and damaging
winds in far eastern Quay County between 7 and 8 PM MDT.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
San Jon, Glenrio and Bard.
This includes Interstate 40 between Mile Markers 357 and 373.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.
LAT...LON 3490 10321 3511 10333 3541 10320 3547 10306
3546 10304 3491 10304
TIME...MOT...LOC 0045Z 022DEG 28KT 3534 10295
44Special weather statement, Jul 4, 7:28 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
728 PM MDT Sun Jul 4 2021
NMZ230-050200-
Union County-
728 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
800 PM MDT...
At 728 PM MDT, Doppler radar was tracking a strong thunderstorm over
Seneca, or 14 miles north of Clayton, moving southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Clayton, Clayton Lake State Park, Seneca and Moses.
This includes Highway 64 between Mile Markers 426 and 429.
&&
LAT...LON 3650 10304 3633 10304 3628 10313 3667 10338
3677 10310 3669 10300 3650 10300
TIME...MOT...LOC 0128Z 321DEG 27KT 3666 10313
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:12 PM MDT | Special Weather Statement | ABQ | Quay | 33 min |
| Jul 4, 6:14 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 45 min |
| Jul 4, 6:45 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe | 3 hr |
| Jul 4, 6:47 PM MDT | Special Weather Statement | ABQ | Quay | 28 min |
| Jul 4, 6:55 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 65 min |
| Jul 4, 7:28 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Jul 4, 7:40 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 3 hr |
| Jul 4, 7:44 PM MDT | Areal Flood Advisory | ABQ | Union | 3 hr |
| Jul 4, 7:59 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, Roosevelt | 61 min |
| Jul 4, 8:25 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 3 hr |
| Jul 4, 8:31 PM MDT | Special Weather Statement | ABQ | Quay | 29 min |
| Jul 4, 8:35 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, San Miguel | 55 min |
| Jul 4, 8:51 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Quay, Roosevelt | 54 min |
| Jul 4, 8:59 PM MDT | Special Weather Statement | ABQ | Quay | 31 min |
| Jul 4, 9:17 PM MDT | Areal Flood Advisory | ABQ | Curry | 118 min |
| Jul 4, 9:17 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Roosevelt | 25 min |
| Jul 4, 9:31 PM MDT | Areal Flood Advisory | ABQ | Curry, Guadalupe, Quay | 119 min |
| Jul 4, 10:09 PM MDT | Special Weather Statement | ABQ | Quay | 36 min |
| Jul 4, 10:14 PM MDT | Special Weather Statement | ABQ | De Baca | 31 min |
| Jul 4, 10:23 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Guadalupe, Quay, San Miguel | 52 min |
| Jul 4, 10:34 PM MDT | Special Weather Statement | ABQ | Roosevelt | 26 min |
| Jul 4, 10:52 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Guadalupe, Quay, Roosevelt | 38 min |
| Jul 4, 11:26 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 94 min |
| Jul 4, 11:30 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Quay, Roosevelt | 60 min |
| Jul 5, 12:09 AM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 81 min |
| Jul 5, 12:24 AM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Roosevelt | 66 min |
| Jul 5, 12:34 AM MDT | Areal Flood Advisory | ABQ | Curry | 86 min |
| Jul 5, 1:08 AM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca | 112 min |
| Jul 5, 1:20 AM MDT | Areal Flood Advisory | ABQ | Roosevelt | 85 min |
| Jul 5, 1:29 AM MDT | Special Weather Statement | ABQ | 46 min | |
| Jul 5, 1:53 AM MDT | Areal Flood Advisory | ABQ | Chaves | 112 min |
| Jul 5, 2:11 AM MDT | Special Weather Statement | ABQ | Chaves | 49 min |
| Jul 5, 2:33 AM MDT | Areal Flood Advisory | ABQ | Chaves | 117 min |
| Jul 5, 1:41 PM MDT | Special Weather Statement | ABQ | Taos | 34 min |
| Jul 5, 2:32 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 5, 2:50 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora, Taos | 115 min |
| Jul 5, 3:34 PM MDT | Special Weather Statement | ABQ | Taos | 26 min |
| Jul 5, 4:11 PM MDT | Special Weather Statement | ABQ | Los Alamos | 34 min |
| Jul 5, 4:19 PM MDT | Special Weather Statement | ABQ | Mora | 26 min |
| Jul 5, 4:27 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 2 hr |
| Jul 5, 4:29 PM MDT | Areal Flood Advisory | ABQ | Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 2 hr |
| Jul 5, 5:08 PM MDT | Special Weather Statement | ABQ | Los Alamos | 37 min |
| Jul 5, 5:52 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe, Torrance | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.